It was once thought thatgout, the so-called “disease of kings,” typically spared queens. But in the last 20 years, cases of gout have more than doubled among women. Today, 2 million women – and 6 million men – in the U.S. have this inflammatory form of arthritis that causes joint swelling and telltale pain at the base of the big toe.
A swollen, stiff knee might immediately lead you to suspect you haveosteoarthritis (OA), but the culprit could also be gout. Like many close relatives, the two conditions share common features. And because they often occur together, you might wonder which one is causing your symptoms.
In addition to being treated with medication for symptoms of an acute flare, should a person with gout be put on long-term uric acid-lowering medication to reduce future flares? And is it safe to keep raising the dose of the medication until uric acid drops below a specified target? Rheumatologists and other physicians are currently grappling with those questions, and a new study may help lead to some answers.
What Is Gout?
Goutis the most common form of inflammatory arthritis in the United States, affecting more than 8 million adults. It develops in some people who have high levels of uric acid in the blood. Needle-shaped crystals form in and around joints – often beginning in the base of the big toe – causing episodes of severe pain, heat and swelling.
Continue readingIncreasing Allopurinol Dose May Better Control Gout
Gout, which affects more than 4 percent of adults in the United States, is the most common form of inflammatory arthritis. It develops in some people who have high levels of uric acid in the blood. The acid can form needle-like crystals in a joint and cause sudden, severe episodes of pain, tenderness, redness, warmth and swelling. Gout is also associated with other illnesses, such as cardiovascular disease and metabolic syndrome.
Continue readingPeople with Gout at Risk of Premature Death
Americans of Asian and African descent have much higher risk than white and Hispanic Americans of developing rare but severe, sometimes life-threatening skin reactions to thegoutdrug allopurinol (Zyloprim), according to a new study published recently inSeminars in Arthritis & Rheumatism.
These two skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), cause flu-like symptoms, a widespread rash, and large portions of the upper layer of skin (including mucus membranes) to blister and detach. They can also damage other major organs. SJS and TENS, which are believed to be different manifestations of the same disorder, are usually caused by a reaction to a drug (including acetaminophen [Tylenol] and certain antibiotics).
Continue readingSevere Skin Reactions to Gout Drug Allopurinol Linked to Race